To the Editor: The selective serotonin reuptake inhibitors (SSRIs) are widely prescribed to treat a variety of psychiatric disorders. About 60 percent of patients with psychiatric disorders receive diagnosis and treatment in primary care clinics, where SSRIs are used routinely as first-line agents because of their tolerability, efficacy, and safety (1). The common side effects—nausea, hyperarousal, and sexual dysfunction—are well known and familiar to general practitioners, but the extrapyramidal reactions associated with the SSRIs are less well known. This letter describes a case in which a patient with depressive symptoms was initially treated in a primary care setting with sertraline. He developed akathisia and dystonia, which were misinterpreted as symptoms of a panic attack.
Mr. A, a healthy 21-year-old single male with no history of a mood or anxiety disorder, was seen in a primary care setting for complaints of a two-week history of depressed mood, apathy, loss of appetite, insomnia, poor concentration, and significant anhedonia and anergia. Sertraline was prescribed at a dosage of 50 mg a day. During his second week on the medication, he visited an emergency department with complaints of awakening from sleep with what he described as "tightening in my chest and throat" and daytime tremulousness, restlessness, and a feeling that his skin was crawling. He was assessed as having anxiety attacks and advised to return to his primary care provider.
Mr. A did so and was instructed to double his sertraline dosage to 100 mg a day to address his anxiety attacks. His discomfort increased significantly after two days with the higher dosage, and he returned to the primary care clinic with greater muscle stiffness in his thorax and neck, severe motor restlessness, and bilateral hand tremor. He saw a different provider, who prescribed alprazolam for anxiety and instructed him to stop taking sertraline and to begin paroxetine at 20 mg a day.
Three days later Mr. A was seen for the first time in the psychiatry clinic on referral from his primary care provider. On evaluation, he was found to have a history consistent with a major depressive disorder and no history of panic attacks. He was able to clearly describe his feeling that the muscles in his neck, shoulders, and thorax were tight and stiff and that he felt as if he wanted to "jump out of my skin."
Mr. A was given a diagnosis of a medication-induced movement disorder not otherwise specified—akathisia and dystonia—and a major depressive disorder, single episode. Paroxetine was tapered off, and diphenhydramine was prescribed for dystonia and insomnia at 50 mg a day.
Mr. A's akathisia resolved completely five days after he stopped taking paroxetine. After eight days, he was started on buproprion SR at 150 mg a day. Five days later the daily dosage was increased to 300. He tolerated the higher dosage without side effects. After three weeks his symptoms of anhedonia and anergia were less severe, and he demonstrated a brighter affect.
It is thought that SSRI-induced extrapyramidal symptoms result from the inhibitory effect of serotonergic input to the dopaminergic pathways in the basal ganglia (2). Theoretically, sertraline may offer a lower risk of extrapyramidal symptoms because of its dopamine reuptake inhibition, which would mitigate the effects of the serotonin. However, a review of case reports of SSRI-induced movement disorders from 1979 to 1996 found that eight of the 71 cases of extrapyramidal symptoms documented in the literature were associated with sertraline use. The side effects included neck stiffness, akathisia, and general body stiffness (3).
Another consideration in the etiology of movement disorders associated with pharmacological agents is the rekindling effect that the agents may have on neurons that have suffered a previous insult, such as a poststreptococcal illness with chorea or previous exposure to neuroleptics (4). In a study of patients in a lithium clinic, Merikangas and Himmelhoch (5) found that among patients treated with a combination of lithium and antidepressants, those who were taking the more serotonergic agents were more likely to experience serious myoclonic jerks.
However, Mr. A. had no history of a childhood poststreptococcal illness, such as rheumatic fever with chorea or glomerulonephritis, and he had no previous exposure to neuroleptics.
This case demonstrates that the extrapyramidal side effects of akathisia nd dystonia may occur among young males who are given moderate dosages of sertraline. Many clinicians prescribe SSRIs because of their ease of use. However, a greater awareness among clinicians of the possible adverse reactions would increase their recognition of extrapyramidal symptoms and allow for appropriate treatment.
Dr. Walker is affiliated with the Naval Medical Clinic in Pearl Harbor, Hawaii.